Iatrogenic Cushing syndrome (CS) is a well-known complication of treating patients with systemic steroids. More rarely, it has been described in HIV-positive patients on ritonavir (RTV) while using the inhaled corticosteroid fluticasone, which is metabolized through the cytochrome P450 3A4 (CYP3A4) enzyme system. In the presence of RTV, a known CYP3A4 enzyme inhibitor, the interaction can result in impaired metabolism and systemic accumulation of inhaled fluticasone resulting in iatrogenic CS. Iatrogenic CS has been less often described with inhaled budesonide compared to inhaled fluticasone. Therefore, inhaled budesonide is often used as an alternative therapy for patients on RTV to avoid iatrogenic CS. We report the fifth case report of budesonide-induced iatrogenic CS in an HIV-positive patient on RTV. We highlight the importance of early recognition of the syndrome and distinguishing it from HIV lipodystrophy. Finally, we review the literature for cases of iatrogenic CS involving RTV and commonly used steroids.
Keywords: CYP3A4 metabolism; Cushing syndrome; HAART; budesonide; ritonavir.